Tennessee, 2002

Tornado in Tennessee, April 30, 2002

April 30, 2002 · NWS OHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 30, 7:45 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 30, 7:45 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT TUE APR 30 2002

00Z SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING FROM NORTHWESTERN
ARKANSAS, TO JUST SOUTH OF TUP, TO JUST SOUTH OF MGM. AIR MASS NORTH
OF THIS FRONT IS ONLY MARGINALLY UNSTABLE, AND 00Z BNA SOUNDING WAS
NOT IMPRESSIVE. HOWEVER, BLV AIR MASS IN THE MID STATE WILL BECOME
INCREASINGLY UNSTABLE LATER TONIGHT AND WEDNESDAY MORNING, AS WARM
FRONT LIFTS NORTHWARD. LATEST MSAS ANALYSIS SHOWED LIFTED INDICES
THAT DROP FROM +1 AND +2 NORTH OF THE FRONT TO -4 TO -6 BEHIND IT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
EVENING FROM SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY,
INTO MUCH OF MIDDLE TENNESSEE. SOME OF THE STORMS WEST AND NORTH OF
OUR CWA HAVE BEEN STRONG AND, BASED ON VIL DENSITY CALCULATIONS,
HAVE BEEN CAPABLE OF PRODUCING AT LEAST SMALL HAIL. SUCH VIL
DENSITIES SUGGEST WE WILL HAVE TO KEEP AN EYE OUT FOR HAIL PRODUCERS
IN OUR CWA AS THE NIGHT WEARS ON. THIS IS ALREADY HANDLED
IN WORDING OF CURRENT ZFP AND BELIEVE HIGH OVERNIGHT POPS ARE
WORKING OUT QUITE WELL (THANK YOU, MR. DAYTIME FORECASTER).

.BNA...NONE.
DM

In the hours before

Special weather statement, Apr 30, 6:06 PM CST, 4 hours 20 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT TUE APR 30 2002

...SIGNIFICANT SEVERE WEATHER THREAT FOR MIDDLE TENNESSEE THROUGH
THE NEXT 36 HOURS...

A WARM FRONT WILL MOVE NORTH INTO MIDDLE TENNESSEE LATE
TONIGHT FROM CENTRAL ALABAMA AND MISSISSIPPI...PRODUCING NUMEROUS
THUNDERSTORMS ALONG AND JUST TO THE NORTH OF THE FRONT.
AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN VICINITY OF FRONTAL
PASSAGE...THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE. THE
MAIN THREAT WILL BE LARGE HAIL.

THE WARM FRONT WILL THEN MOVE NORTH OF MIDDLE TENNESSEE BY THE
MID MORNING HOURS ON WEDNESDAY...RESULTING IN A BREAK IN THUNDERSTORM
ACTIVITY. HOWEVER...VERY UNSTABLE CONDITIONS WILL REMAIN OVER THE
MID STATE. WITH DAYTIME HEATING ON WEDNESDAY...SCATTERED
THUNDERSTORMS WILL DEVELOP AND RAPIDLY INTENSIFY. SOME STORMS
COULD PRODUCE HAIL AND DAMAGING WINDS. WIND SHEAR WILL INCREASE BY
WEDNESDAY EVENING...ENHANCING THE POTENTIAL FOR ISOLATED TORNADOES.

A COLD FRONT WILL APPROACH MIDDLE TENNESSEE LATE WEDNESDAY NIGHT
INTO THURSDAY...AGAIN INCREASING THUNDERSTORM ACTIVITY. DAMAGING
WINDS WILL BE THE MAIN THREAT LATE WEDNESDAY NIGHT INTO THURSDAY.

HAZARDOUS WEATHER IS POSSIBLE THROUGH THE NEXT 48 HOURS ACROSS
MIDDLE TENNESSEE. EMERGENCY MANAGERS AND SPOTTER GROUPS MAY NEED TO
BE ACTIVATED. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS AND
UPDATED FORECASTS AS THIS POTENTIALLY DANGEROUS SITUATION CONTINUES
TO DEVELOP.

14
JBW
Local storm report, Apr 30, 10:15 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1115 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    NEAR BON AQUA             TN   PEA SIZE HAIL
04/30/02   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER

1000 PM    7 E PULASKI               TN   PEA SIZE HAIL
04/30/02   GILES                          REPORTED BY MOTORIST

1012 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       AT HIGHWAY 64 AND
                                          WEST POINT ROAD
                                          REPORTED BY TRAINED
                                          SPOTTER

1018 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       ON HIGHWAY 43
                                          REPORTED BY TRAINED
                                          SPOTTER

1032 PM    IN LAWRENCEBURG           TN   2.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY TRAINED
                                          SPOTTER

1035 PM    LAWRENCEBURG              TN   1.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY LOCAL
                                          CITIZEN

DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Humphreys

When
April 30, 10:26 PM CST
Where
Humphreys County, Mc Ewen
Rating
F0
Path length
0.1 mi
Path width
6 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -87.633

Tornado blew down a few trees. Tornado spotted by fire chief at Fire Hall #2 located at 68 Wilkie St. No. in McEwen.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyThe tornado archive for Tennessee, 2002Warnings in Tennessee, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288295.